Illinois, 2013

Hail and Damaging Wind in Illinois, July 20, 2013

July 20, 2013 · NWS LSX · 2 events in 1 county or zone

A cold front moved through the region, triggering showers and thunderstorms. A few of the storms produced severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved through the region, triggering showers and thunderstorms. A few of the storms produced severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 20, 1:52 PM CST, 19 minutes earlier.

Area forecast discussion, Jul 20, 1:52 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
252 PM CDT SAT JUL 20 2013

.SHORT TERM...(THROUGH TONIGHT)
ISSUED AT 355 AM CDT SAT JUL 20 2013

EARLY THIS MORNING...THE UPPER LEVEL RIDGE THAT HAD DOMINATED OUR
REGION FOR SOME TIME HAS RETREATED TO THE SWRN CONUS AND SRN HI
PLAINS...RESULTING IN NW FLOW.  A CUTOFF UPPER LO EXISTED NEAR THE
TX-LA BORDER.  AT THE SFC...A CDFNT EXTENDED FROM NEAR CHICAGO SWWD
TO QUINCY TO KANSAS CITY.  THIS CDFNT IS STEADILY...ALBEIT SLOWLY...
MOVING TO THE SE WITH PRES RISES BEHIND IT REALLY TAILING OFF THE
PAST FEW HRS.  THIS FRONT HAS KICKED OFF ISOLD TSRA IN THE NRN FA
WITH BETTER PCPN COVERAGE ON ITS ERN PERIPHERY IN NRN-CNTRL IL.
CLEAR SKIES EXISTED TO THE S OF THIS FRONT WITH TEMP READINGS IN THE
70S.

NW UPPER LEVEL FLOW WILL PERSIST TODAY AND BETWEEN THAT AND WHAT
CONVECTION IS EXPECTED TO DEVELOP ALONG IT...SHOULD KEEP THE FRONT
TRICKLING ALONG TO THE SE FOR A TIME.  HOWEVER...THE RIDGING ALOFT
CAN ALREADY BE SEEN IN SRN MO AND WRN KY...SO THIS FRONT IS NOT
EXPECTED TO PENETRATE TOO FAR TO THE S BEFORE STALLING OUT.  THE
FORWARD PUSH FROM TSRA DEVELOPING ALONG IT SHOULD ULTIMATELY SPELL
THE FRONT/S FORWARD DEMISE...AND SHOULD OCCUR SHORTLY AFTER
SUNSET...WHERE IT IS EXPECTED TO BE JUST S OF THE I-70 CORRIDOR.
ONCE AGAIN A WEAKLY CAPPED ATMOSPHERE AND RICH MOISTURE THRU THE
COLUMN AND MODERATE CONVERGENCE ALONG THE FRONT SHOULD RESULT IN AT
LEAST SCT TSRA ALONG IT...MAINLY DURING THE AFTN HOURS...WITH POPS
PUSHING MID-RANGE FAVORED FOR AREAS NEAR THE FRONT DURING THE AFTN.

TEMPS IN THE NEIGHBORHOOD OF MOS LOOK GOOD AND EVEN WITH EXPECTING
POOLING OF DWPTS TO SOME DEGREE NEAR FRONT...PEAK HEAT INDEX VALUES
SHOULD REMAIN NEAR OR JUST BELOW 100F.

TES

.LONG TERM...(SUNDAY THROUGH NEXT SATURDAY)
ISSUED AT 252 PM CDT SAT JUL 20 2013

(SUNDAY THROUGH TUESDAY)

FOCUS THRU THE PERIOD CONTINUES TO BE PRECIP CHANCES.

MDLS ARE IN RELATIVELY GOOD AGREEMENT WITH RESPECT TO MASS FIELDS
AND IN GENERAL...HAVE A GENERAL CONSENSUS ON HOW THINGS WILL PAN
OUT THRU THIS PERIOD. THERE ARE SOME DIFFERENCES IN TIMING AS WELL
AS WHAT FEATURES WILL PRODUCE PRECIP AND WHICH MAY NOT.
OVERALL...HAVE TRENDED TWD A GFS/LOCAL WRF SOLN WHICH ARE IN BETTER
AGREEMENT THAN THE OTHER OPERATIONAL GUIDANCE.

NOT MUCH IN THE WAY OF CHANGES TO THE PREV FORECAST WRT POPS OR
TEMPS. LOWERED POPS ACROSS NRN PORTIONS OF THE CWA ON MON. THE S/W
IS NOW PROGD TO BE E OF THOSE AREAS BY MON MORNING...BUT WILL KEEP
LOW POPS FOR UNCERTAINTY IN TIMING.

(WEDNESDAY THROUGH SATURDAY)

NOT MUCH IN THE WAY OF CHANGES FROM THE PREV FORECAST THRU THIS
PERIOD. MDLS ARE IN GENERALLY GOOD AGREEMENT REGARDING MASS FIELDS.

EXPECT THIS PERIOD TO OVERALL BE COOLER WITH PRECIP CHANCES
CONTINUING THRU WED. THURS REMAINS DRY WITH THE SFC RIDGE SETTLED
OVER THE AREA. HOWEVER...MDLS TIMING THE NEXT S/W AND ASSOCIATED
PRECIP INTO THE AREA BY FRI AND REMAINING OVER PORTIONS OF THE CWA
INTO SAT. KEPT POPS ON THE LOWER SIDE DUE TO UNCERTAINTY IN TIMING
AND WILL INCREASE AS CONFIDENCE BUILDS AND TIME APPROACHES.

TILLY

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1221 PM CDT SAT JUL 20 2013

THE MAIN AREA OF SHOWERS AND THUNDERSTORMS HAS REMAINED SOUTH OF
THE TAF SITES SO FAR TODAY ASSOCIATED WITH MID LEVEL MOISTURE AND
INSTABILITY. THE MAIN QUESTION IS IF THUNDERSTORMS WILL DEVELOP
ALONG THE FRONT WHICH AT MIDDAY STILL RESIDES JUST NORTH OF A
COLUMBIA TO ST LOUIS LINE...AND WILL DROP SLOWLY SOUTH THIS
AFTERNOON. I HAVE KEPT A MENTION OF VCTS IN THE ST LOUIS AREA TAFS
THIS AFTERNOON UNTIL FROPA GIVEN THE UNCERTAINTY. OUTSIDE OF ANY
SHOWERS AND THUNDERSTORMS...VFR CONDITIONS WILL PREVAIL. ANOTHER THREAT
OF SHOWERS AND THUNDERSTORMS WILL SPREAD FROM CENTRAL MO INTO EASTERN
MO/WESTERN ILLINOIS FROM MID MORNING ON SUNDAY INTO THE AFTERNOON.

SPECIFICS FOR KSTL...

THE COLD FRONT WILL MOVE THROUGH THE TERMINAL THIS AFTERNOON AND THUS
HAVE A VCTS IN THE TAF TO COVER THE POTENTIAL FOR SCATTERED THUNDERSTORMS
WITH THE FROPA. OUTSIDE OF ANY SHOWERS AND THUNDERSTORMS...VFR
CONDITIONS WILL PREVAIL. ANOTHER THREAT OF SHOWERS AND THUNDERSTORMS
WILL SPREAD FROM CENTRAL MO INTO EASTERN MO/WESTERN ILLINOIS FROM
MID MORNING ON SUNDAY INTO THE AFTERNOON AND THUS HAVE INCLUDED A
VCTS ON SUNDAY AFTERNOON.

GLASS

&&

.PRELIMINARY POINT TEMPS/POPS...
SAINT LOUIS     75  88  72  93 /  20  60  60  30
QUINCY          69  87  69  90 /  10  60  60  20
COLUMBIA        72  86  71  92 /  30  70  50  30
JEFFERSON CITY  72  86  71  92 /  30  70  50  30
SALEM           72  86  71  88 /  30  50  60  50
FARMINGTON      71  85  70  91 /  50  60  60  50

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 20, 3:22 AM CST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
422 AM CDT SAT JUL 20 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
422 AM CDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS AS A COLD FRONT DROPS SOUTH
THROUGH MUCH OF THE REGION TODAY AND THEN IS EXPECTED TO STALL
JUST SOUTH OF THE INTERSTATE 70 CORRIDOR TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE EACH DAY THROUGH
WEDNESDAY...WITH THE BEST CHANCES ON SUNDAY.

THE CHANCE FOR THUNDERSTORMS WILL RETURN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

TES

The radar

The St Louis radar (KLSX), 80 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
July 20, 2:11 PM CST
Where
St. Clair County, Mascoutah
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.500, -89.800

Thunderstorm winds blew down several tree limbs and power lines. Also, a few large trees were snapped off.

Hail, St. Clair

When
July 20, 5:00 PM CST
Where
St. Clair County, 0.54 mi WSW of Freeburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.427, -89.909

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470291, 470292.